How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

I have recently been diagnosed with Bipolar-2 disorder. I

This answer was rated:

I have recently been diagnosed with Bipolar-2 disorder. I have been on Lexapro (20 mg)for the past 4 weeks and have been doing fine. At my latest visit to the psych. she added Lamotrigine (25 mg) a day, and when I told her I was having trouble sleeping, she also added Trazodone (50mg) to the mix. Took my first dose of all 3 meds yesterday. I slept for 11 hours straight and after that felt groggy, dizzy, a bit short of breath, and headachy for an additional 7 hours. At this time I only have a headache and an upset stomach. I also take 10 mg of elivil for headaches as prescribed by my neurologist.

Obviously I am NOT going to take all 3 until I get a chance to speak with my psych., but until then, I have a question for you. Which of those medications is likely to cause the symptoms I have had all day? Do you know of any other meds which would help with my sleeplessness that is not as strong?

I am 60 years old, 4'11" tall, and weigh about 110.

Thank you for your anticipated answer to my question.

Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

I believe that I can help you.

Elliott, LPCC, NCC :

Your medications, in my estimation are mismanaged and put you at some risk. I am not a physician but I know what interactions medications have and that is part of my training and background.

Elliott, LPCC, NCC :

Let me be specific.

Elliott, LPCC, NCC :

Lexapro causes insomnia in 14% of patients who use it You probably don't want to slog through 44 pages but here is a reference.

Elliott, LPCC, NCC :

http://www.accessdata.fda.gov/drugsatfda_docs/nda/2002/21-323.pdf_Lexapro_Medr_P1.pdf

Elliott, LPCC, NCC :

If you have bipolar disorder and take only the antidepressant Lexapro without mood stabilizers or antipsychotics which doctor added later), it can cause mania.

Elliott, LPCC, NCC :

Taking Lexapro, Trazodone, and Elavil together is at high risk for all three combinations, according to drugs.com which says:

Customer:

What should I do now, if I am still having side-effects?

Elliott, LPCC, NCC :

Interactions between your selected drugs



amitriptyline ↔ trazodone


Applies to: Elavil (amitriptyline), trazodone



Talk to your doctor before using amitriptyline together with traZODone. Combining these medications can increase the risk of a rare but serious condition called the serotonin syndrome, which may include symptoms such as confusion, hallucination, seizure, extreme changes in blood pressure, increased heart rate, fever, excessive sweating, shivering or shaking, blurred vision, muscle spasm or stiffness, tremor, incoordination, stomach cramp, nausea, vomiting, and diarrhea. You should contact your doctor immediately if you experience these symptoms while taking the medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.


Switch to professional interaction data



amitriptyline ↔ escitalopram


Applies to: Elavil (amitriptyline), Lexapro (escitalopram)



Talk to your doctor before using escitalopram together with amitriptyline. Combining these medications can increase the risk of a rare but serious condition called the serotonin syndrome, which may include symptoms such as confusion, hallucination, seizure, extreme changes in blood pressure, increased heart rate, fever, excessive sweating, shivering or shaking, blurred vision, muscle spasm or stiffness, tremor, incoordination, stomach cramp, nausea, vomiting, and diarrhea. You should contact your doctor immediately if you experience these symptoms while taking the medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.


Switch to professional interaction data



trazodone ↔ escitalopram


Applies to: XXXXX XXXXX (escitalopram)



Consumer information for this interaction is not currently available.


MONITOR CLOSELY: Concomitant use of agents with serotonergic activity such as serotonin reuptake inhibitors, monoamine oxidase inhibitors, tricyclic antidepressants, 5-HT1 receptor agonists, ergot alkaloids, lithium, St. John's wort, phenylpiperidine opioids, dextromethorphan, and tryptophan may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucination, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.

MANAGEMENT: In general, the concomitant use of multiple serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients should be closely monitored for symptoms of the serotonin syndrome during treatment. Particular caution is advised when increasing the dosages of these agents. The potential risk for serotonin syndrome should be considered even when administering serotonergic agents sequentially, as some agents may demonstrate a prolonged elimination half-life. For example, a 5-week washout period is recommended following use of fluoxetine before administering another serotonergic agent. If serotonin syndrome develops or is suspected during the course of therapy, all serotonergic agents should be discontinued immediately and supportive care rendered as necessary. Moderately ill patients may also benefit from the administration of a serotonin antagonist (e.g., cyproheptadine, chlorpromazine). Severe cases should be managed under consultation with a toxicologist and may require sedation, neuromuscular paralysis, intubation, and mechanical ventilation in addition to the other measures.

Elliott, LPCC, NCC :

The link for that is:

Elliott, LPCC, NCC :

http://www.drugs.com/interactions-check.php?drug_list=1430-0,2228-0,168-74,1013-565

Elliott, LPCC, NCC :

I recommend that you get a second psychiatric opinion and also get all your medications at one pharmacy if you don't already. They should pick up the bad interactions.

Elliott, LPCC, NCC :

I recommend that if the side effects are bad enough that you feel very ill go to get some medical help now to make sure that you do not have serotonin syndrome.

Elliott, LPCC, NCC :

As it stated above:

Elliott, LPCC, NCC :

Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucination, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.

Customer:

How do I know if I have seratonin syndrome? I have some nausea, tremors, shortness of breath. I don't have any of the other symptoms, though I am not sure what some of those conditions are.

Elliott, LPCC, NCC :

Would you like to second guess it or get a medical examination in person?

Elliott, LPCC, NCC :

It can be serious and you are taking not just two but three drugs that are at high risk.

Elliott, LPCC, NCC :

I cannot tell if you have it or not. It can be treated, as described above.

Customer:

Well no, I do not want to second guess it, but it is 8:28 at night here. I did put a phone call in to my psych., though she hasn't called back yet. Do I go to the hospital?

Elliott, LPCC, NCC :

I think it would be prudent to go, not in a panic, but because you have legitimate concerns.

Customer:

Will the symptoms go away in time?

Elliott, LPCC, NCC :

They will have access to the drug contraindications and can tell you.

Elliott, LPCC, NCC :

They can go away or they can get worse.

Customer:

Thank you. I am going to the hosptal now.

Customer:

I am saving your chat, and will pay you when I get back.

Elliott, LPCC, NCC :

It is a rare but serious and potentially dangerous situation and you should make sure that you don't need intervention.

Elliott, LPCC, NCC :

I shall keep you in my prayers.

Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you